Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 70, NWS Twin Cities, MN

July 14, 2023Chippewa County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2023, 5:56 PM CDT for Chippewa County, Eau Claire County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 5:56 PM CDT (22:56 UTC)
Expired
Jul 14, 2023, 6:15 PM CDT
In force
19 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chippewa County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS53 KMPX 142256
SVRMPX
WIC017-035-142315-
/O.NEW.KMPX.SV.W.0070.230714T2256Z-230714T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
556 PM CDT Fri Jul 14 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chippewa County in west central Wisconsin...
  Northeastern Eau Claire County in west central Wisconsin...

* Until 615 PM CDT.

* At 556 PM CDT, a severe thunderstorm was located 7 miles south of
  Stanley, or 26 miles east of Eau Claire, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Chippewa and northeastern Eau Claire Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4483 9108 4494 9101 4492 9092 4476 9092
      4476 9093
TIME...MOT...LOC 2256Z 294DEG 19KT 4486 9096 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
1 follow-up statement
597 
WWUS53 KMPX 142309
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Fri Jul 14 2023

WIC017-035-142319-
/O.EXP.KMPX.SV.W.0070.000000T0000Z-230714T2315Z/
Chippewa WI-Eau Claire WI-
609 PM CDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHIPPEWA AND
NORTHEASTERN EAU CLAIRE COUNTIES WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4483 9108 4494 9101 4492 9092 4476 9092
      4476 9093
TIME...MOT...LOC 2309Z 294DEG 19KT 4483 9088 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 14, 2:27 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Fri Jul 14 2023

.DISCUSSION...(This evening through Friday)
Issued at 226 PM CDT Fri Jul 14 2023

Key Messages:

- Scattered showers and thunderstorms this afternoon and evening,
low chance for severe storms.

- Air quality issues continue through tomorrow before slowly
improving this weekend.

- Long term forecast shows no significant precipitation chances,
with more hit or miss storm chances by the middle of next week.

Discussion... Afternoon radar imagery shows a few showers and weak
storms within the MPX CWA, most notably a bit of lightning stemming
from a storm in Yellow Medicine Co moving towards Redwood and
Renville. Further hit or miss weaker storms are possible, with
afternoon CAMS showing some potential organization into a weak line
moving along the I-94 corridor beginning near St. Cloud and into the
metro this evening. The CAMS seems to be latching onto the region
where satellite imagery shows better clearing, with high clouds and
cirrus from decaying convection over much of southern Minnesota with
hazy skies due to wildfire smoke north of I-94. This wildfire smoke
will be present across the area this afternoon and evening, with any
storms that move through being the only reprieve from what is an
active air quality issue day. Forecast soundings from the HRRR/RAP
show limited instability to work with even in areas that are seeing
relatively clear skies, with under 1000 J/KG MLCAPE and moderately
dry lower atmosphere with a classic inverted V sounding profile below
900mb. Lapse rates are strongest in the lower to mid levels, and by
the time we would access our instability our lapse rates range from
6-7.5 C/KM, thus some isolated hail would be possible from any storms
today. Compared to yesterday, we are not expecting storms to be as
widespread or strong, with mainly weak storms that could produce some
pea to penny sized hail being the worst case. Temperatures as of 2pm
sit in the low to mid 80s for most, with some upper 80s to near 90
in the northern metro where there has been better clearing throughout
the day, compared to mid 70s in southern Minnesota where the better
cloud cover has remained.

Our upper level pattern continues to favor an upper level cut off
low in central Canada which will allow for continued smoke to filter
towards the area. Hazy skies are expected to persist through most of
Saturday, with air quality and smoke beginning to filter away from
the area by Sunday as surface winds increase and mix more of the
smoke out of the region. Another afternoon of very sporadic and weak
storm chances will be present tomorrow, with limited activity for a
few days afterwards as the upper level cut off low brings surface
high pressure and large scale subsidence to the upper midwest.
Weekend activities will mainly be hampered by the smoke and breezy
winds more than storms, with a few beautiful mid summer days early
next week with highs in the upper 70s to low 80s and sunny skies.
The later in the week we get, the more the GEFS/EPS want to
reintroduce chances for showers and storms, which appears to closely
mirror climatology which is about 30% any given day in July rather
than being legitimate chances for storms. With so much spread still
any given day past Wednesday, for now we would expect a continued
dry pattern with a few locations getting lucky and seeing isolated
storms, at least until the larger scale pattern improves.
Temperatures do look to trend a bit warmer as well, with mid to
upper 80s possible by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1226 PM CDT Fri Jul 14 2023

A few showers are ongoing across southern MN, but have avoided all
TAF sites. Additional scattered showers and storms could fire this
afternoon area wide, with the best chance over WI. Due to low
coverage, left TS out of all TAFs except EAU which stands the best
chance by early evening. Visibilities are slowly deteriorating across
the Dakotas with the invasion of smoke. There could be some
visibility reductions from northwest to southeast later this
afternoon and tonight. Kept all in the VFR category for now, but
there could be periods of MVFR vis toward the second half of the
forecast period.

KMSP...There is a low chance for TS this afternoon (~30%). A Prob30
would be the best option in this scenario. Without that route, kept
TS out of the TAF for now and will continue to watch convective
trends during the next few hours and amend as needed.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind W 10-20G30 kts.
MON...VFR. Wind NW 10-15 kts.
TUE...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...Borghoff
Hazardous weather outlook, Jul 14, 2:37 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Fri Jul 14 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
237 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening, especially
across southern and eastern Minnesota into Wisconsin. A few may
be strong with small hail and gusty winds.

Canadian wildfire smoke will move into the region tonight,
causing degraded air quality and reduced visibility. An Air
Quality Alert is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Canadian wildfire smoke will remain in place through Saturday
then begin to dissipate Saturday night. An Air Quality Alert is in
effect through Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

Borghoff

In the hours before

Special weather statement, Jul 14, 4:52 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Fri Jul 14 2023

MNZ065-067-142215-
Sibley MN-Renville MN-
452 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern Sibley
and southeastern Renville Counties through 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 15 miles east of Redwood Falls, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairfax around 500 PM CDT.

Other locations in the path of this storm include Gibbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4450 9487 4450 9488 4452 9489 4458 9488
      4463 9443 4445 9445 4445 9467
TIME...MOT...LOC 2152Z 269DEG 27KT 4453 9479

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 14, 5:00 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
500 PM CDT Fri Jul 14 2023

WIZ023-025-142230-
St. Croix WI-Dunn WI-
500 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Dunn
and east central St. Croix Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood City, or 21 miles northwest of Menomonie, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Boyceville around 515 PM CDT.

Other locations in the path of this storm include Wheeler and
Ridgeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4497 9189 4506 9230 4513 9230 4521 9189
      4520 9188
TIME...MOT...LOC 2159Z 269DEG 27KT 4510 9223

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 14, 5:15 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT Fri Jul 14 2023

WIZ027-028-142245-
Chippewa WI-Eau Claire WI-
515 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern
Chippewa and northeastern Eau Claire Counties through 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Wissota, or 14 miles northeast of Eau Claire, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cadott around 525 PM CDT.

Other locations in the path of this storm include Boyd and Stanley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4486 9133 4500 9133 4503 9092 4481 9092
TIME...MOT...LOC 2215Z 281DEG 21KT 4493 9124

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Jul 14, 5:38 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
538 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             Boyceville              45.05N 92.04W
07/14/2023  M1.00 inch       Dunn               WI   Trained Spotter

            Hail lasted 5 minutes and ended around 527
            pm. Reported by non-NWS meteorologist.

&&

tdk
Special weather statement, Jul 14, 5:47 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT Fri Jul 14 2023

WIZ027-028-142315-
Chippewa WI-Eau Claire WI-
547 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern
Chippewa and northeastern Eau Claire Counties through 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Stanley, or 25 miles east of Eau Claire, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Chippewa and northeastern Eau Claire Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4484 9111 4495 9108 4495 9092 4477 9092
      4477 9093
TIME...MOT...LOC 2247Z 282DEG 25KT 4488 9097

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Jul 14, 5:52 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
552 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             2 SSW Boyceville        45.02N 92.06W
07/14/2023  E1.25 inch       Dunn               WI   Public

&&

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:25 PM CDTSpecial Weather StatementMPXPierce35 min
Jul 14, 4:11 PM CDTSpecial Weather StatementMPXChippewa34 min
Jul 14, 4:28 PM CDTSpecial Weather StatementMPXSaint Croix32 min
Jul 14, 4:45 PM CDTSpecial Weather StatementMPXChippewa30 min
Jul 14, 5:00 PM CDTSpecial Weather StatementMPXDunn30 min
Jul 14, 5:15 PM CDTSpecial Weather StatementMPXChippewa30 min
Jul 14, 5:20 PM CDTSevere Thunderstorm WarningMPXDunn25 min
Jul 14, 5:45 PM CDTSevere Thunderstorm WarningMPXDunn12 min
Jul 14, 5:47 PM CDTSpecial Weather StatementMPXEau Claire28 min
Jul 14, 6:33 PM CDTSpecial Weather StatementMPXRusk42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.